Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 591, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2004, 4:26 PM CDT for Kay County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 23, 2004, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 232126 SVROKC OKC071-232200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 426 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 500 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF BLACKWELL...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO... NEWKIRK AND TONKAWA THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 235. WINDS OF 65 MPH ARE LIKELY LAT...LON 3698 9746 3660 9746 3664 9714 3700 9700 $$ CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:41 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 23, 2:41 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 241 PM CDT FRI JUL 23 2004 .DISCUSSION... EARLY AFTERNOON SFC MESOANALYSIS AND KVNX FINE LINE INDICATE COLD FRONT FROM NCENTRAL INTO WCENTRAL OK. SFC LOW OVER SW OK ASSOCIATED MORE WITH A PRE-FRONTAL TROF ACROSS SW INTO CENTRAL-ECENTRAL OK. DIURNAL CONVECTION BREAKING OUT ACROSS MUCH OF AREA LIKELY TO REMAIN MORE PULSE-TYPE IN NATURE DUE TO WEAK WINDS ALOFT. POTENTIAL EXISTS FOR LOCALIZED DOWNBURSTS AND POSSIBLY A FEW ISOLATED LANDSPOUTS/ GUSTNADOES. UNCERTAINTY ON HOW MESOSCALE WILL EVOLVE THIS EVENING...BUT QPF FROM CONSENSUS INDICATES HEAVIEST PRECIP MOST LIKELY TO FALL ACROSS N OK TONIGHT...WITH SECONDARY AXIS OF HIGHER PRECIP SW-WARD ALONG SAGGING FRONTAL ZONE INTO SW OK AND W TX. CATEGORICAL POPS WILL BE SPREAD ACROSS ALL BUT FAR SE ZONES FOR TONIGHT WITH CONTINUED MENTION OF HEAVY RAIN POTENTIAL. FLOOD WATCH MAY BE NEEDED ONCE WE CAN GET A BETTER HANDLE ON THE MESOSCALE THIS EVENING. PRECIP AXIS EXPECTED TO SHIFT SOUTH WITH TIME SAT AND SAT NIGHT ALONG AND BEHIND UNSEASONABLY STRONG COLD FRONT. WITH CLOUDS LIKELY TO BE WIDESPREAD...EXPECT MUCH OF THE AREA NOT TO GET OUT OF 70S ON SAT. WILL TAIL OFF THE POPS SUN THRU MON NIGHT AS FRONT MOVES WELL S OF AREA AND SFC RIDGING BRINGS DEWPOINTS DOWN INTO 50S. MAY WELL SEE SOME RECORD LOWS FALL BEFORE ALL IS SAID AND DONE BY MON. CURRENT FCST LOW OF 60 AT OKC MON MORNING WOULD BREAK THE CURRENT RECORD OF 63. NW FLOW REGIME REMAINS IN PLACE MID TO LATE WEEK... THUS LOW POPS ARE CONTINUED TUE THRU THU. MODELS BRING A MORE ROBUST TROF ACROSS AREA SOMEWHERE IN THE TUE NIGHT TO WED NIGHT TIME FRAME. EXACT TIMING DEPENDS ON WHICH MODEL ONE BELIEVES. HAVE ELEVATED POPS TO CHANCE CAT DURING THIS PERIOD. TEMPS LIKELY TO REMAIN BELOW SEASONAL NORMS AS LONG AS NW FLOW PERSISTS...THUS WILL KEEP TEMPS WED-FRI BELOW CURRENT GUIDANCE. FRI WILL BE KEPT FREE OF POPS BASED ON CONSENSUS FROM SURROUNDING OFFICES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 79 62 77 / 80 80 20 20 HOBART OK 66 78 61 78 / 90 80 30 20 WICHITA FALLS TX 71 85 65 80 / 60 50 40 20 GAGE OK 61 74 56 77 / 80 60 30 20 PONCA CITY OK 65 73 60 77 / 90 80 10 10 DURANT OK 74 89 66 78 / 40 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24
Hazardous weather outlook, Jul 23, 2:35 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI JUL 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED... BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON.
DISCUSSION...
A VERY SLOWLY MOVING COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL
INTO WEST-CENTRAL OKLAHOMA THIS AFTERNOON... WILL CONTINUE TO
ADVANCE SLOWLY TOWARD THE SOUTH THROUGH TONIGHT. STORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT... MAINLY NEAR
AND NORTH OF THE FRONT. WEAK VERTICAL WIND SHEAR AND LIMITED
INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW FOR ANY GIVEN
LOCATION. HOWEVER... A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO QUARTER SIZE. THESE
STORMS WILL GENERALLY BE RELATIVELY SHORT-LIVED AND WILL MOVE
SLOWLY. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO ONE OR MORE
THUNDERSTORM CLUSTERS LATER TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS... WITH THE BEST CHANCES SHIFTING SOUTH AS THE
FRONT MOVES DEEPER INTO TEXAS. CHANCES FOR THUNDERSTORMS WILL
RESUME TUESDAY AND CONTINUE THROUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
CMSIn the hours before
Special weather statement, Jul 23, 3:02 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 302 PM CDT FRI JUL 23 2004 OKZ029-232030- CLEVELAND OK- 302 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL NORMAN AT 302 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE SOME URBAN STREET FLOODING. WINDS AS STRONG AS 50 MPH MAY ALSO OCCUR.
Special weather statement, Jul 23, 3:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 333 PM CDT FRI JUL 23 2004 OKZ015>017-232045- BLAINE OK-CUSTER OK-DEWEY OK- 333 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 333 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED JUST NORTH OF WEATHERFORD AND NEAR GEARY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND SOME ROAD FLOODING IS POSSIBLE. ALSO...WINDS AS STRONG AS 50 MPH MAY OCCUR. PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Jul 23, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 1 W DEER CREEK 36.81N 97.54W
07/23/2004 60 MPH GRANT OK PUBLIC
WIND GUST ESTIMATED.
&&
JLP/DEW/FMLocal storm report, Jul 23, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG NORMAN 35.22N 97.44W
07/23/2004 CLEVELAND OK TRAINED SPOTTER
3.5 INCH DIAMETER TREE LIMB DOWN FROM HEALTHY TREE.
&&
JLP/DEW/FMLocal storm report, Jul 23, 4:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 2 SW BLACKWELL 36.78N 97.31W
07/23/2004 75 MPH KAY OK EMERGENCY MNGR
ESTIMATED
&&
JLP/DEW/FMLocal storm report, Jul 23, 4:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 NW BLACKWELL 36.82N 97.31W
07/23/2004 60 MPH KAY OK EMERGENCY MNGR
ESTIMATED
&&
JLP/DEW/FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 23, 2:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| Jul 23, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 49 min |
| Jul 23, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 42 min |
| Jul 23, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jul 23, 3:55 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 3 hr |
| Jul 23, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.